Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 280, NWS Hastings, NE

October 2, 2017Franklin County, Webster County, Nebraska; Smith County, Kansas

NWS Hastings, NE issued this severe thunderstorm warning at Oct 2, 2017, 8:16 PM CDT for Franklin County, Webster County, Nebraska; Smith County, Kansas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 2, 2017, 8:16 PM CDT (01:16 UTC)
Expired
Oct 2, 2017, 9:00 PM CDT
In force
44 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Smith County, KS, Franklin County, NE, Webster County, NE

The radar

The Grand Island radar (KUEX), 55 km from the middle of the area, began a volume at 01:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 2, 8:00 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.3 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2017-10-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2017-10-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 151 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
618 m above ground
0-6 km bulk shear
87 kt
0-1 km storm-relative helicity
151 m²/s²
0-3 km storm-relative helicity
461 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted.

427 
WUUS53 KGID 030116
SVRGID
KSC183-NEC061-181-030200-
/O.NEW.KGID.SV.W.0280.171003T0116Z-171003T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
816 PM CDT MON OCT 2 2017

The National Weather Service in Hastings has issued a

* Severe Thunderstorm Warning for...
  Northwestern Smith County in north central Kansas...
  Southwestern Webster County in south central Nebraska...
  Southeastern Franklin County in south central Nebraska...

* Until 900 PM CDT

* At 815 PM CDT, a severe thunderstorm was located 10 miles south of
  Bloomington, or 21 miles northeast of Phillipsburg, moving
  northeast at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Franklin, Riverton and Inavale. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1100 PM CDT for north central
Kansas.

LAT...LON 3989 9907 4000 9907 4000 9908 4031 9877
      4014 9852 3981 9900
TIME...MOT...LOC 0115Z 220DEG 31KT 3994 9899 

HAIL...1.00IN
WIND...60MPH
 
$$

Rossi
2 follow-up statements
688 
WWUS53 KGID 030139
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
839 PM CDT MON OCT 2 2017

KSC183-030149-
/O.CAN.KGID.SV.W.0280.000000T0000Z-171003T0200Z/
Smith KS-
839 PM CDT MON OCT 2 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN SMITH COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A tornado watch remains in effect until 1100 PM CDT for north central
Kansas.

A severe thunderstorm watch remains in effect until midnight CDT for
south central Nebraska.

LAT...LON 4031 9877 4014 9852 4000 9872 4000 9908
TIME...MOT...LOC 0139Z 220DEG 31KT 4010 9882 

$$

NEC061-181-030200-
/O.CON.KGID.SV.W.0280.000000T0000Z-171003T0200Z/
Webster NE-Franklin NE-
839 PM CDT MON OCT 2 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR SOUTHWESTERN WEBSTER AND SOUTHEASTERN FRANKLIN COUNTIES...

At 839 PM CDT, a severe thunderstorm was located near Riverton, or 36
miles northeast of Phillipsburg, moving northeast at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Franklin, Riverton and Inavale. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1100 PM CDT for north central
Kansas.

LAT...LON 4031 9877 4014 9852 4000 9872 4000 9908
TIME...MOT...LOC 0139Z 220DEG 31KT 4010 9882 

HAIL...1.00IN
WIND...60MPH
 
$$

Rossi
317 
WWUS53 KGID 030156
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
856 PM CDT MON OCT 2 2017

NEC061-181-030206-
/O.EXP.KGID.SV.W.0280.000000T0000Z-171003T0200Z/
Webster NE-Franklin NE-
856 PM CDT MON OCT 2 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN WEBSTER AND
SOUTHEASTERN FRANKLIN COUNTIES WILL EXPIRE AT 900 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.

A tornado watch remains in effect until 1100 PM CDT for north central
Kansas.

A severe thunderstorm watch remains in effect until midnight CDT for
south central Nebraska.

LAT...LON 4031 9877 4014 9852 4000 9872 4000 9908
TIME...MOT...LOC 0156Z 220DEG 31KT 4020 9871 

$$

Rossi

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 2, 3:35 PM CDT, 4 hours 41 minutes earlier.

Area forecast discussion, Oct 2, 3:35 PM CDT, 4 hours 41 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
335 PM CDT Mon Oct 2 2017

.SHORT TERM...(This evening through Tuesday Night)
Issued at 334 PM CDT Mon Oct 2 2017

It's been a cool, dreary day across much of the CWA, thanks to
stubborn low level stratus and occasional showers/drizzle. Aloft,
the area remains under southwesterly flow, set up between high
pressure extending north through the eastern CONUS and low
pressure spinning over the northern Rockies. Satellite imagery
shows a piece of shortwave energy swinging south of the main upper
low out of the desert SW, which will be affecting us through the
short term period. At the surface, there hasn't been much movement
with the main frontal boundary, which extends from wrn MN through
our CWA and into swrn KS. This has kept winds on the light and
variable (to easterly) side today, while south of the front has
been affected by gusty southerly winds. Between the clouds and the
front, there has been quite a temperature gradient across the
CWA, with LXN at 59 and HJH at 80.

Looking at the rest of today and into tonight, showers/storms are
expected to develop along the surface boundary, expanding in
coverage this evening/overnight as that upper level shortwave
swings through. Activity along the front as well as to the north
of it is expected to expand, with models continuing to show a
50-60kt LLJ nosing into the area. The potential for strong/severe
weather remains, mainly late this afternoon/evening. Instability
doesn't look to be quite as high as yesterday, but the SPC Meso
page still shows 1000-2000 j/kg of MUCAPE across the ESE half of
the CWA, and deeper layer shear remains 40+kts. Hail/wind/heavy
rain remain the primary threats.

As we get into tomorrow, the best precipitation chances look to
come during the morning hours, waning with time as the LLJ
tapers off. Activity ends from NW to SE, did keep some 20-30 PoPs
in the southeastern half of the CWA, but some models suggest those
PoPs are lingering too long and too far NW. NNW winds are
expected across the area in the wake of the sfc front pushing
through, with temps forecast to be below normal, mid 60s for the
majority of the CWA.

.LONG TERM...(Wednesday through Monday)
Issued at 334 PM CDT Mon Oct 2 2017

By the time we get to Wednesday morning, models are in decent
agreement showing the system that has been spinning over the
northern Rockies Mon/Tues finally pushing east through MN and
weakening. The main feature of interest becomes the closed low
that developed on Tuesday, located roughly over northern NV by
12Z Wednesday. Through the end of the work week, this system will
keep the unsettled weather pattern in place across the area,
bringing precipitation chances. Periodic shortwave disturbances
will be ejected out ahead of the main low Wed/Thurs, before the
main system finally swings through Fri/Fri night. At the surface,
that frontal boundary meanders north and south around the area,
not making its final push through until the upper system does.
This will aid in lift across the CWA, especially in the late
evening/overnight hours when the LLJ is shown by models to ramp
up. Models show the brunt of the instability does push south of
the CWA on Wed, before coming back north for Thur/Fri. Confidence
in temperatures Wed-Fri is not high due to uncertainties with
precipitation timing and frontal placement, at this point the
forecast has lower-mid 60s for Wed, 60s- 70s for Thur/Fri.

Looking to the upcoming weekend/Mon, the forecast is currently
dry. At this point confidence in that is higher for Sat than
Sun/Mon. Upper level northwesterly flow is expected to set up on
Saturday in the wake of this latest system, but then models
diverge some with time. The GFS is drier, keeping upper flow
zonal, the ECMWF tries to bring another trough axis into the area,
but doesn't have a lot of moisture to work with. Will see how
models trend in the coming days. 70s currently forecast for most
locations for the weekend.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Tuesday)
Issued at 1228 PM CDT Mon Oct 2 2017

Sub-VFR conditions and precipitation chances will continue to
affect the terminal areas through this TAF period. The main
frontal boundary remains draped through the heart of the CWA,
making the wind forecast a bit tricky, but kept things variable
this afternoon. This evening, at least briefly, LLWS will be a
concern as the LLJ ramps up, before the surface boundary swings
through. There will be at least small chances of precipitation
through mid afternoon, with chances continuing to pick up through
the evening/overnight. Kept the TAF dry post 12Z tomorrow, but
confidence in that isn't high.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

SHORT TERM...ADP
LONG TERM...ADP
AVIATION...ADP
Hazardous weather outlook, Oct 2, 5:35 PM CDT, 2 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
535 PM CDT Mon Oct 2 2017

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
032245-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
535 PM CDT Mon Oct 2 2017

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

Thunderstorms are expected to develop and move across a large
portion of the forecast area tonight. There is the potential for
some storms to be strong or severe...with hail near the size of
half dollars and wind gusts near 60 mph being the primary
threats. Heavy rainfall will also be possible, and may result in
localized flooding. In addition...an isolated tornado or two will
be possible during the evening hours across portions of north
central Kansas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Periodic thunderstorm chances remain in the forecast through the
remainder of the work week. Severe weather is not anticipated
through Wednesday, but it is too early at this point to
confidently assess the potential for Thursday and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this evening. Any reports
of hail...strong thunderstorm wind gusts...or funnel clouds are
always appreciated.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Rossi

In the hours before

Local storm report, Oct 2, 7:30 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
730 PM CDT MON OCT 2 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HAIL             1 W MACON               40.21N 98.97W
10/02/2017  E1.75 INCH       FRANKLIN           NE   TRAINED SPOTTER

            QUARTER TO GOLF BALL SIZED HAIL, HEAVY RAIN
            ALSO.

&&
Local storm report, Oct 2, 7:31 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
731 PM CDT MON OCT 2 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND GST     BURR OAK                39.88N 98.30W
10/02/2017  E60 MPH          JEWELL             KS   CO-OP OBSERVER

            60 MPH PLUS WIND GUSTS LASTED ABOUT 10
            MINUTES FROM 7:00-7:10 PM. ALSO MEASURE
            0.62" OF RAIN IN APPROXIMATELY 10 MINUTES.

&&

SR
Local storm report, Oct 2, 7:46 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
746 PM CDT MON OCT 2 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             1 SSE UPLAND            40.31N 98.90W
10/02/2017  M1.00 INCH       FRANKLIN           NE   PUBLIC

            QUARTER SIZED HAIL ONGOING.

&&
Local storm report, Oct 2, 8:02 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
802 PM CDT MON OCT 2 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0758 PM     HAIL             4 E GRAND ISLAND        40.93N 98.29W
10/02/2017  E1.00 INCH       HALL               NE   PUBLIC

&&

MANGELS
Special weather statement, Oct 2, 8:13 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Hastings NE
813 PM CDT MON OCT 2 2017

NEZ062-063-075-076-030200-
Adams NE-Hamilton NE-Hall NE-Clay NE-
813 PM CDT MON OCT 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CLAY...NORTHEASTERN
ADAMS...SOUTHWESTERN HAMILTON AND SOUTHEASTERN HALL COUNTIES UNTIL
900 PM CDT...

At 812 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hastings, moving northeast at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Hastings, Doniphan, Juniata, Giltner, Trumbull, Inland and Hansen.

This includes Interstate 80 between mile markers 315 and 321.

A severe thunderstorm watch remains in effect until midnight CDT for
south central Nebraska.

LAT...LON 4045 9835 4061 9858 4087 9828 4071 9804
TIME...MOT...LOC 0112Z 220DEG 31KT 4055 9843

Rossi
Local storm report, Oct 2, 8:14 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
814 PM CDT MON OCT 2 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0809 PM     HAIL             ROSELAND                40.47N 98.56W
10/02/2017  E0.25 INCH       ADAMS              NE   TRAINED SPOTTER

            PEA TO DIME TIME SIZED HAIL.

&&

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 2, 7:07 PM CDTSpecial Weather StatementGIDHall53 min
Oct 2, 7:17 PM CDTSevere Thunderstorm WarningGIDNuckolls, Thayer43 min
Oct 2, 7:17 PM CDTSevere Thunderstorm WarningGIDHall, Howard, Merrick, Nance43 min
Oct 2, 7:27 PM CDTSevere Thunderstorm WarningGIDMerrick, Nance19 min
Oct 2, 7:37 PM CDTSevere Thunderstorm WarningGIDAdams, Franklin, Kearney, Webster53 min
Oct 2, 7:55 PM CDTSevere Thunderstorm WarningGIDClay, Fillmore, Nuckolls, Thayer22 min
Oct 2, 8:00 PM CDTSevere Thunderstorm WarningGIDHall, Hamilton, Merrick, Polk20 min
Oct 2, 8:11 PM CDTSevere Thunderstorm WarningGIDMerrick, Nance34 min
Oct 2, 8:13 PM CDTSpecial Weather StatementGIDAdams47 min
Oct 2, 8:24 PM CDTSevere Thunderstorm WarningGIDAdams, Clay, Hall, Hamilton36 min
Oct 2, 8:51 PM CDTSevere Thunderstorm WarningGIDHamilton24 min
Oct 2, 8:55 PM CDTSevere Thunderstorm WarningGIDAdams, Webster35 min
Oct 2, 9:02 PM CDTAreal Flood AdvisoryGIDHall, Hamilton, Merrick6 hr
Oct 2, 9:07 PM CDTSpecial Weather StatementGIDHall23 min
Oct 2, 9:14 PM CDTSpecial Weather StatementGIDMerrick46 min
Oct 2, 9:24 PM CDTSpecial Weather StatementGIDDawson, Gosper51 min
Oct 2, 9:28 PM CDTSevere Thunderstorm WarningGIDDawson, Gosper36 min
Oct 2, 9:54 PM CDTSevere Thunderstorm WarningGIDBuffalo, Dawson27 min
Oct 2, 10:39 PM CDTSpecial Weather StatementGIDHoward, Sherman51 min
Oct 2, 10:45 PM CDTSpecial Weather StatementGIDGreeley45 min
Oct 2, 11:00 PM CDTSpecial Weather StatementGIDFranklin60 min
Oct 3, 1:15 AM CDTAreal Flood AdvisoryGIDFranklin8 hr
Oct 3, 3:13 AM CDTAreal Flood WarningGIDAdams, Franklin, Harlan, Kearney, Webster6 hr
Oct 2, 9:18 PM CDTSpecial Weather StatementGIDPhillips, Rooks42 min
Oct 2, 9:57 PM CDTSpecial Weather StatementGIDPhillips, Rooks48 min
Oct 2, 10:16 PM CDTSevere Thunderstorm WarningGIDPhillips, Rooks44 min
Oct 2, 10:33 PM CDTAreal Flood AdvisoryGIDPhillips, Rooks6 hr
Oct 2, 11:25 PM CDTFlash Flood WarningGIDPhillips, Rooks6 hr
Oct 3, 1:08 AM CDTRiver Flood WarningGIDPhillips24 hr
Oct 3, 5:12 AM CDTRiver Flood WarningGIDPhillips, Rooks27 hr
Oct 3, 5:30 AM CDTAreal Flood AdvisoryGIDPhillips, Rooks4 hr
Oct 3, 9:38 AM CDTAreal Flood AdvisoryGIDPhillips, Rooks10 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.